Wyoming, 2020High Wind in Wyoming, January 31, 2020
January 31, 2020 · NWS CYS · 4 events in 4 counties and zones
A prolonged high wind event occurred across southeast Wyoming from 31 January through the 1st of February 2020. Strong winds combined with recent snow fall to create a multiple vehicle accident east of Laramie on 31 January.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 20
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged high wind event occurred across southeast Wyoming from 31 January through the 1st of February 2020. Strong winds combined with recent snow fall to create a multiple vehicle accident east of Laramie on 31 January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 30, 10:28 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Jan 30, 10:28 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1028 PM MST Thu Jan 30 2020
.SHORT TERM...(Late this afternoon through Sunday)
Issued at 330 PM MST Thu Jan 30 2020
Afternoon WV/IR imagery showed a upper trough over the Great
Plains and upper ridge from the eastern Pacific into WA/OR.
Active northwest flow aloft with embedded disturbances and
marginal low/mid level instability was generating scattered
snow showers, some producing moderate snowfall and gusty winds.
Per WYDOT webcams, road conditions between Cheyenne and Laramie
have been hampered by falling/blowing snow and poor visibility.
Winter Weather Advisory remains in effect until 6 PM MST for the
South Laramie Range and Foothills. Snow showers will taper off
this evening.
Attention turns to potentially strong winds across portions of
southeast WY Friday through Sunday. The CAG-ARL and CAG-BRX 850mb
gradients are quite high, ranging from 60-100 mtrs between 12Z
Friday and 12Z Sunday. Winds aloft, particularly the 700-800mb
layer, are not appreciably high (35-45 kt) Friday through Saturday.
They increase to 50-60 kt Saturday night and Sunday morning. Went
ahead and issued a High Wind Watch for WY wind-prone zones 106, 110,
116 and 117 from 8 AM MST Friday through 8 AM MST Sunday. Patchy
blowing snow will be a concern for travel along the Interstate 80
corridor from Cheyenne to Rawlins. Downslope flow east of the
Laramie Range will allow temperatures to warm to 10-20 degrees
above normal by Sunday.
.LONG TERM...(Sunday night through Thursday)
Issued at 330 PM MST Thu Jan 30 2020
Not much change gleaned from the 12Z numerical model guidance with
respect to the timing of the strong cold front and upper level low
pressure system Sunday night and Monday. The bulk of the precipitation
will occur in the wake of the cold front, with the potential for
several inches over the mountains as well as east-central WY.
Strong cold air advection with 700mb temperatures plummeting to
-20 to -22C Monday through Tuesday. Expect high temperatures in
the teens and 20s. Snow tapers off Monday night, but lingers over
the mountains Tuesday through Thursday. Much below normal
temperatures slowly moderate to near normal by Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1017 PM MST Thu Jan 30 2020
VFR conditions are anticipated overnight for all terminals. The
snow showers have exited most of the area, and are not expected to
redevelop. Cloud ceilings will rise overnight in the WY area
terminals. Expect SKC over the Panhandle at all the associated
terminals, with SNY being the last to see this occur. Wind gusts
will continue at CYS and SNY overnight up to 25 knots at times.
The remainder of the terminals will see a general dissipation in
wind speed gusts, bottoming out between 10-15 knots.
&&
.FIRE WEATHER...
Issued at 254 PM MST Thu Jan 30 2020
Fire weather concerns will remain low as a front and upper level
disturbance move through the districts this afternoon with gusty
winds and light to moderate snowfall. A dry and windy pattern sets
up Friday through Sunday with minimum humidities from 15 to 20
percent Sunday afternoon over the southern Nebraska Panhandle and
far southeast Wyoming. A strong upper level disturbance and cold
front will bring much colder temperatures and widespread accumulating
snow Sunday night through Monday night.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 AM MST Friday through Sunday morning for
WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...MAJHazardous weather outlook, Jan 31, 12:13 AM MST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1213 AM MST Fri Jan 31 2020
WYZ106-110-116-117-010715-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
1213 AM MST Fri Jan 31 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Strong winds with gusts of 55 to 65 mph will be possible from
Friday morning through Sunday. High Wind Watches are in effect.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-010715-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
1213 AM MST Fri Jan 31 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Gusty west to southwest winds of 35 to 45 mph will be possible
Friday through Sunday.
An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 31, 2:22 AM MST to 11:59 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at County Road 402 measured a wind gust of 60 mph. Several road sensors in WY-Z110 reported sustained winds 40 mph or wind gusts in the upper 50 mph range through the 31st. High winds continued to blow across the area into February.
High Wind, South Laramie Range Foothills
- When
- January 31, 4:00 AM MST to 11:59 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site at EMKAY reported a maximum wind gust of 66 mph at 530 AM. Wind gusts in the low 60 mph range continued throughout the day. High winds continued to blow across the area into February.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 31, 4:50 AM MST to 11:59 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at Bordeaux reported a peak gust of 70 mph at 552 AM. Sustained winds of 40 mph persisted through the day. High winds continued to blow across the area into February.
High Wind, South Laramie Range
- When
- January 31, 6:30 AM MST to 11:59 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Injuries
- 0 direct, 20 indirect
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at Hynds Lodge Road located five miles north--northeast of Buford reported maximum gust of 59 mph. Gusts in the upper 50 mph range occurred at Wyoming Department of Transportation sites throughout the day. A 24 vehicle accident occurred due to these strong winds and blowing/drifting snow prompting Interstate 80 to be closed in both directions. Multiple indirect injuries occurred during this accident. High winds continued to blow across the area into February.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 31, 202013 events
- Winter Weather in North Carolina, January 31, 202013 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 31, 20209 events
- High Wind in Montana, January 31, 202066 kt wind · 4 events
- High Wind in Montana, January 31, 202079 kt wind · 3 events
- Winter Weather in South Carolina, January 31, 20203 events
- Dense Fog in California, January 31, 20202 events
- Winter Weather in Georgia, January 31, 20201 event
- Heavy Snow in Alaska, January 31, 20201 event
- High Wind in Wyoming, January 31, 202061 kt wind · 1 event
- Tornado in Florida, January 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867917, 867931, 867932, 867918.